Alert archive / Minnesota / Freeze Warnings in 2014

Freeze Warning 2, NWS Grand Forks, ND

May 14, 201417 counties in North Dakota; 18 counties in Minnesota

NWS Grand Forks, ND issued this freeze warning at May 14, 2014, 2:43 PM CDT for 17 counties in North Dakota; 18 counties in Minnesota. It took effect at May 14, 2014, 10:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2014, 2:43 PM CDT (19:43 UTC)
In effect from
May 14, 2014, 10:00 PM CDT
Expired
May 15, 2014, 8:27 AM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.7 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WWUS73 KFGF 141943
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT WED MAY 14 2014

...CHILLY NIGHT EXPECTED AGAIN...

.EXPECT DECREASING CLOUDS AND WIND TONIGHT WHICH WILL RESULT IN
FREEZING TEMPERATURES BY MORNING.

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151400-
/O.NEW.KFGF.FZ.W.0002.140515T0300Z-140515T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
243 PM CDT WED MAY 14 2014

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
THURSDAY. 

* TEMPERATURE...AROUND OR JUST BELOW FREEZING

* IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE KILLED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
858 
WWUS73 KFGF 150856
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
356 AM CDT THU MAY 15 2014

MNZ024-027-028-030>032-040-151000-
/O.CAN.KFGF.FZ.W.0002.000000T0000Z-140515T1400Z/
HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-
INCLUDING THE CITIES OF...PARK RAPIDS...DETROIT LAKES...
WOLF LAKE...FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE
356 AM CDT THU MAY 15 2014

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FREEZE WARNING. 

CLOUDS WILL REMAIN THROUGH THE REMAINDER OF THE NIGHT...RESULTING
IN THE TEMPERATURE REMAINING ABOVE FREEZING.

$$

MNZ001>009-013>017-022-023-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-151400-
/O.CON.KFGF.FZ.W.0002.000000T0000Z-140515T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-WILKIN-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
BRECKENRIDGE...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...
GWINNER...WAHPETON...ADAMS
356 AM CDT THU MAY 15 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...AROUND OR JUST BELOW FREEZING.

* IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
944 
WWUS73 KFGF 151119
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
619 AM CDT THU MAY 15 2014

MNZ002-003-006-008-009-013>017-022-023-029-NDZ053-151230-
/O.CAN.KFGF.FZ.W.0002.000000T0000Z-140515T1400Z/
NORMAN-CLAY-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-WILKIN-RICHLAND-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...BAUDETTE...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
BRECKENRIDGE...WAHPETON
619 AM CDT THU MAY 15 2014

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FREEZE WARNING. 

$$

MNZ001-004-005-007-NDZ006>008-014>016-024-026>030-038-039-049-052-
054-151400-
/O.CON.KFGF.FZ.W.0002.000000T0000Z-140515T1400Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...CANDO...LANGDON...CAVALIER...
MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...
GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...
FARGO...LISBON...GWINNER...ADAMS
619 AM CDT THU MAY 15 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...AROUND OR JUST BELOW FREEZING.

* IMPACTS...TEMPERATURE SENSITIVE PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
044 
WWUS73 KFGF 151327
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
827 AM CDT THU MAY 15 2014


MNZ001-004-005-007-NDZ006>008-014>016-024-026>030-038-039-049-052-
054-151430-
/O.CAN.KFGF.FZ.W.0002.000000T0000Z-140515T1400Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...CANDO...LANGDON...CAVALIER...
MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...
GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...
FARGO...LISBON...GWINNER...ADAMS
827 AM CDT THU MAY 15 2014

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FREEZE WARNING. 

TEMPERATURES HAVE RISEN ABOVE FREEZING...AND THE FREEZE WARNING
HAS BEEN CANCELLED.

$$
DK

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at May 14, 2:35 PM CDT, 8 minutes earlier.

Area forecast discussion, May 14, 2:35 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 PM CDT WED MAY 14 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 235 PM CDT WED MAY 14 2014

THE LONG WAVE TROUGH WILL CONTINUE TO INCH ITS WAY EASTWARD OVER
THE NEXT COUPLE OF DAYS AND AS IT DOES IT WILL FINALLY BRING AN
END TO THE COLD MORNING LOWS AND AFTERNOON SHOWERS. THE CLOUDS AND
POPCORN SHOWERS WERE FIRMLY ENTRENCHED OVER THE FA THIS AFTERNOON
WITH THE BACK EDGE OF THE CLOUDS ALONG THE WESTERN FA BOUNDARY.
COMPARED TO THIS TIME YESTERDAY THERE ARE FEWER CLOUDS NORTH AND
WEST OF WINNIPEG. THEREFORE EXPECTING BETTER CHANCES FOR CLEARING
TONIGHT. WILL ALSO BE STARTING THE NIGHT COLDER THAN YESTERDAY SO
ALL INDICATORS POINT TO A COLDER NIGHT. WILL GO WITH MID 20S TO
AROUND 30 AND A FREEZE WARNING FOR THE ENTIRE FA. EXPECT TO SEE
MORE OF THE SAME ON THURSDAY BUT MAINLY TO THE EAST OF THE RED
RIVER VALLEY THIS TIME. ANOTHER COLD NIGHT THU NIGHT WITH
FROST/FREEZE HEADLINES POSSIBLE AGAIN.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 235 PM CDT WED MAY 14 2014

THE FRI INTO SAT TIME FRAME LOOKS MUCH BETTER WITH DRY WEATHER AND
SLOWLY RECOVERING TEMPS.

FOR SAT NIGHT THROUGH WED...IT SHOULD BE DRY FOR MOST OF SUNDAY AND
TEMPS SHOULD BE INTO THE MID 60S. THINGS WILL GET UNSETTLED ONCE
AGAIN SUNDAY NIGHT THROUGH TUE...WITH DEEP MOISTURE AND PWATS
INCREASING TO AROUND 1.25 INCHES BY MON. A STRONG LLJ AND ELEVATED
INSTABILITY WILL ALSO MOVE INTO THE AREA WITH SW FLOW ALOFT AND
SEVERAL SHORTWAVES. THEREFORE...EXPECT SHOWERS AND STORMS TO BECOME
LIKELY BY MONDAY...WITH RAIN AMOUNTS ONCE AGAIN OF AN INCH OR MORE
POSSIBLE INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1234 PM CDT WED MAY 14 2014

EXPECT MAINLY VFR CIGS AROUND 4000FT THIS AFTERNOON...ALTHOUGH SOME
AREAS ALONG AND EAST OF THE VALLEY COULD HAVE CIGS AROUND 3000FT
UNTIL EARLY AFTERNOON. EXPECT A FEW ISOLATED SPRINKLES...ALTHOUGH
NOT WORTH A MENTION IN THE TAFS. NW WINDS WILL DECREASE QUICKLY
AROUND SUNSET AND SKIES SHOULD CLEAR FROM WEST TO EAST...WITH LIGHT
AND VARIABLE WINDS AFTER 6Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CDT THURSDAY FOR
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM CDT THURSDAY FOR
     MNZ001>009-013>017-022>024-027>032-040.

&&

SHORT TERM...GODON
LONG TERM...GODON/DK
AVIATION...DK
Hazardous weather outlook, May 14, 5:26 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 AM CDT WED MAY 14 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
526 AM CDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL EXISTS FOR TEMPERATURES NEAR OR BELOW FREEZING
TONIGHT INTO THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL EXISTS ONCE AGAIN FOR TEMPERATURES NEAR OR BELOW
FREEZING THURSDAY NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

Nearby

Freeze Warnings in Minnesota, 2014Freeze Warnings in North Dakota, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.